EnforcementHealth and SafetyHave fun without a hospital trip, says Safer Partying campaign

Drug Policy Alliance calls for harm reduction over the holidays
Michelle Gamage Michelle GamageDecember 27, 201911 min

Have fun this holiday season without ending up in the hospital. 

That’s the message behind the Drug Policy Alliance’s Safer Partying campaign, which is spreading the message of safe drug consumption over the holidays. 

“Whether it’s the endless stream of parties leading up to New Year’s Eve, or a time when people seek comfort from substances, alcohol and other drug use is a major factor this time of year,” campaign director Stefanie Jones wrote in an email. “It’s important for everyone to be able to help guide others to make choices that will keep them safe, or be empowered to respond in case things take a turn for the worse.” 

Infographics for the campaign are available in English and Spanish and remind consumers it is always safest to remain completely sober — while acknowledging most people will still choose to use. 

Brightly coloured pastel infographics, designed to be easily shared online, give bullet-point harm reduction strategies and signs of overdose or medical emergencies for each drug. Here are some highlights to arm yourself with before heading out to ring in the ’20s on New Year’s. 

Read more: Majority of young Canadians think it’s safer to drive on cannabis than alcohol, CAA disagrees 

Cannabis

“While it is not possible to die of a cannabis overdose, with the rise of oils and edibles, people may ingest more than they intended to and experience uncomfortable highs which sometimes have serious physical effects,” reads the Safer Partying campaign.

Have fun without a hospital trip, says #SaferPartying campaign
All infographics courtesy of Drug Policy Alliance.

Signs of cannabis overconsumption, also known as greening out, include feeling paranoid, anxious, short of breath, shaky, cold and nauseous — and even vomiting. These symptoms aren’t dangerous but they are unpleasant, and treatments generally include seeking out a cozy, safe space. 

Alcohol 

Alcohol can be dangerous as heck, but many people you know still consume it. Note that age, drinking experience, gender, food in your belly and even ethnicity can change how booze will effect you.

Overdose signs include vomiting, passing out, clammy skin and low body temperature and are reasons to call 911 immediately. Cold showers, coffee and long walks don’t reverse alcohol overdose and letting people sleep it off can kill them, Safer Partying warns. Avoid getting your stomach pumped by eating before drinking and sipping on non-alcoholic beverages throughout the night.

Read more: US teens today use more vapes, less drugs and alcohol: study

MDMA, also known as molly or ecstasy 

Because people often take MDMA while dancing the most common injury is actually heatstroke, though overdosing is still possible, Safer Partying says.

Have fun without a hospital trip, says #SaferPartying campaign

When someone is rolling and starts feeling faint, is unable to sweat, has seizures or passes out it’s time to call 911. Move the person to a cool, calm place while waiting for medical crews to join your party. Avoid heatstroke by drinking one water bottle per hour, taking regular breaks from dancing and seeking out cool places, like in front of fans or air conditioning vents. 

Cocaine, meth and other stimulants like bath salts

Stimulants are hard on your heart, so how healthy you are — as well as how much you take — can effect your risk of overdose or medical emergency, Safer Partying says. Symptoms of chest pains, elevated heart rate, high body temperature, extreme anxiety or confusion and a heart attack, stroke or seizure means it’s time to call 911.

Harm reduction strategies include bringing only what you need to avoid overdoing it, staying hydrated and using your own equipment, like your own straw. 

Heroin, opioids, and prescription pills such as OxyContin, Vicodin and Demerol 

Overdose is possible regardless of whether you snort, inject or pop these drugs, so always sample these drugs in small doses and never mix with other downers, like alcohol. Use with someone else and take turns, Safer Partying advises. Carry naloxone, or Narcan, and use it if someone is awake but unable to speak, goes limp, pale, ashen or clammy, or loses consciousness. 

Remember, Narcan only reverses an overdose for around 15 minutes, so always still call 911. 

Read more: Can cannabis … help reduce heroin use?

Psychedelics, such as LSD, magic mushrooms and DMT

Take a moment to practice mindfulness before going down the rabbit hole and have a sober friend join you on your journey, Safer Partying suggests.

Have fun without a hospital trip, says #SaferPartying campaign

Know the active dose of the drug and start small. A racing heart rate, seizures, agitated state, and difficulty breathing, walking or talking are all good reasons for a sober friend to call 911. Also seek medical attention if behaviour or thought patterns don’t return to normal after the drugs wear off. 

Cover photo by Pguild via Wikimedia Commons

 

michelle@mugglehead.com

@missmishelle

Leave a Reply

Your email address will not be published. Required fields are marked *